Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 86, NWS Lincoln, IL

June 22, 2016Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 2016, 11:33 PM CDT for Vermilion County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2016, 11:33 PM CDT (04:33 UTC)
Expired
Jun 23, 2016, 12:18 AM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Vermilion County, IL

The radar

The Lincoln radar (KILX), 135 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 6:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
2.1
Supercell composite
41.8

Open this sounding in Storm Lab

The text

As transmitted.

580 
WUUS53 KILX 230433
SVRILX
ILC183-230530-
/O.NEW.KILX.SV.W.0086.160623T0433Z-160623T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1133 PM CDT WED JUN 22 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 1230 AM CDT

* AT 1131 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CLAYTONVILLE TO NEAR BUCKLEY...MOVING EAST AT
  30 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HOOPESTON...ROSSVILLE AND RANKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR EAST CENTRAL
ILLINOIS.

LAT...LON 4037 8789 4040 8794 4049 8793 4049 8753
      4030 8753
TIME...MOT...LOC 0431Z 289DEG 25KT 4062 8785 4054 8805 

HAIL...<.75IN
WIND...70MPH
 
$$

BAK
2 follow-up statements
568 
WWUS53 KILX 230459
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1159 PM CDT WED JUN 22 2016

ILC183-230530-
/O.CON.KILX.SV.W.0086.000000T0000Z-160623T0530Z/
VERMILION-
1159 PM CDT WED JUN 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN VERMILION COUNTY...

AT 1159 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TALBOT TO NEAR HOOPESTON...MOVING EAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
HOOPESTON AND ROSSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR EAST CENTRAL
ILLINOIS.

LAT...LON 4035 8775 4049 8781 4049 8753 4030 8753
TIME...MOT...LOC 0459Z 286DEG 41KT 4051 8743 4043 8763 

HAIL...<.75IN
WIND...70MPH
 
$$

BAK
301 
WWUS53 KILX 230518
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1218 AM CDT THU JUN 23 2016

ILC183-230528-
/O.CAN.KILX.SV.W.0086.000000T0000Z-160623T0530Z/
VERMILION-
1218 AM CDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERMILION COUNTY
IS CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR EAST CENTRAL
ILLINOIS.

LAT...LON 4035 8775 4049 8781 4049 8753 4030 8753
TIME...MOT...LOC 0516Z 289DEG 25KT 4047 8728 4039 8748 

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:35 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 22, 9:35 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
935 PM CDT WED JUN 22 2016

.UPDATE...
Issued at 930 PM CDT Wed Jun 22 2016

Developing thunderstorm complex continues to brush the northern
edge of the forecast area this evening, but it has primarily
impacted northern Illinois. The complex should be transitioning
from a tornado threat toward primarily a high wind threat. East-
central Illinois is the most likely portion of the forecast area to
see strong-severe storms for the next few hours.

Updated forecast for latest, mainly PoP, trends. Remainder of
forecast was in pretty good shape.

&&

.SHORT TERM...(Tonight)
ISSUED AT 248 PM CDT Wed Jun 22 2016

19z/2pm surface analysis shows 1005mb low over western Iowa,
with warm front lifting northward into south-central Illinois along
a Quincy to Effingham line.  With a strong push of S/SW winds noted
upstream across Missouri, think the front will continue to
accelerate northward this afternoon.  Models continue to focus
convective initiation ahead of the boundary near the advancing low
across northeast Iowa/northwest Illinois after 22z.  Given inflow of
increasingly unstable air and impressive 0-6km shear values, think
supercells will develop just north of the KILX CWA late this
afternoon.  The storms will then track E/SE across mainly northern
Illinois through the evening hours, posing a significant damaging
wind threat.  Some of the storms could potentially spill into the NE
CWA around Champaign and Danville this evening, but think the bulk
of the activity will remain just N/NE of the area.  Several high-res
models including the HRRR and 4km NAM suggest a few storms may trail
S/SW from the main storm cluster further into the CWA.  Have
therefore focused highest PoPs and mentioned severe potential
along/north of I-74 this evening.  Further south and west, have only
gone with slight chance PoPs.

.LONG TERM...(Thursday through Wednesday)
ISSUED AT 248 PM CDT Wed Jun 22 2016

Remnants of the convection this evening and overnight could still be
lingering in the southeast parts of the CWA on Thursday morning, but
just in the morning hours. By afternoon, any convection left over
should be south of the CWA. As high pressure builds into the region
for the end of the week, dry weather is expected from Thursday night
through Friday night. Mid level ridging is not very strong so the
drier weather will be short lived. As the surface ridge moves east
of the area a weak trough moves in from the west and combines with a
return flow of moisture and warmer temps to create a return of
thunderstorms in the western part of the CWA and then spreading
across the entire CWA for the rest of the weekend and the beginning
of next week. Then dry weather returns for Monday night through
Wednesday as mid level ridging builds back into the western half of
the US.

Temps will be slightly cooler in some areas tomorrow after the
convection moves through the area. Temps will remain in the mid to
upper 80s Friday but then begin to warm back up to around 90 and the
lower 90s for the weekend and the into the beginning of next week.
Then with the next round of storms, temps will cool again for parts
of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 642 PM CDT Wed Jun 22 2016

Thunderstorms possible across the central Illinois terminals early
through this evening. Otherwise, VFR conditions will prevail.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Bak
SHORT TERM...Barnes
LONG TERM...Auten
AVIATION...Bak
Hazardous weather outlook, Jun 22, 3:24 PM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT WED JUN 22 2016

ILZ027>031-037-038-043>046-055>057-063-231100-
CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-KNOX-MARSHALL-MCLEAN-
PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
324 PM CDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING IN ADVANCE OF AN
APPROACHING LOW PRESSURE SYSTEM. THE GREATEST RISK FOR SEVERE
WEATHER WILL LIKELY MATERIALIZE NORTH OF THE I-74 CORRIDOR BETWEEN
6 PM AND MIDNIGHT. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...HAIL
LARGER THAN GOLF BALLS...AND ISOLATED TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN SATURDAY INTO SUNDAY...HOWEVER THE
POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.

ILZ036-040>042-047>054-061-062-066>068-071>073-231100-
CASS-CHRISTIAN-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-FULTON-JASPER-
LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
324 PM CDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING IN ADVANCE OF AN
APPROACHING LOW PRESSURE SYSTEM. THE GREATEST RISK FOR SEVERE
WEATHER WILL LIKELY MATERIALIZE NORTH OF THE I-74
CORRIDOR...HOWEVER A FEW STRONG TO SEVERE STORMS CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL MAY DEVELOP FURTHER
SOUTH AND WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN SATURDAY THROUGH MONDAY...HOWEVER THE
POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND MIDNIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:07 PM CDTSevere Thunderstorm WarningILXMarshall38 min
Jun 22, 9:35 PM CDTSevere Thunderstorm WarningILXMarshall10 min
Jun 23, 5:09 AM CDTDense Fog AdvisoryILXKnox, Marshall, Stark4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.